Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 6, 2017Washoe County, Nevada

NWS Reno, NV issued this special weather statement at Aug 6, 2017, 4:50 PM PDT for Washoe County, Nevada. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 4:50 PM PDT (23:50 UTC)
Expired
Aug 6, 2017, 6:15 PM PDT
In force
85 min
Issued by
NWS Reno, NV

County Washoe County, NV

The radar

The Reno radar (KRGX), 88 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS85 KREV 062350
SPSREV

Special Weather Statement
National Weather Service Reno NV
450 PM PDT SUN AUG 6 2017
 
NVZ003>005-070115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
450 PM PDT SUN AUG 6 2017

...STRONGER STORMS POSSIBLE FOR RURAL AREAS FROM NORTHERN PYRAMID 
LAKE THROUGH GERLACH...

At 445 PM PDT, Doppler radar was tracking a series of stronger 
thunderstorms in the vicinity of northern Pyramid Lake, the Smoke 
Creek Desert, Gerlach, Empire, and the Black Rock Desert. This area 
has the best chances of seeing stronger storms this evening.

Half inch hail, wind gusts around 50 mph, very heavy rain, and areas 
of blowing dust will be possible with these storms.

Locations impacted include...
Gerlach, Pyramid Lake, Gerlach-Empire, Old Razorback Mountain,
Empire, Tohakum Peak, Dry Mountain, Sand Pass, Smoke Creek Desert,
Empire Airport, Kumiva Peak, The Needle Rocks, Granite Peak, Juniper
Mountain and Twin Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms. Expect ponding of 
water on roadways. In areas of steep terrain, minor rock slides are 
possible. Drivers should slow down and turn on their headlights if 
encountering heavy rains.

&&

LAT...LON 4094 11930 4094 11885 4007 11902 4005 11963
      4012 11998 4077 11999
TIME...MOT...LOC 2345Z 000DEG 0KT 4036 11966 

$$

MB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:21 PM PDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 12:21 PM PDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1221 PM PDT Sun Aug 6 2017

.SYNOPSIS...

Low pressure stalled over northern California will produce
thunderstorms with heavy rainfall possible through midweek. A few
storms could become severe and produce flash flooding this
afternoon and evening. Drier weather returns late in the week.
Temperatures will remain slightly below average through Wednesday,
followed by some warming.

&&

.SHORT TERM...

Upper area of low pressure remains nearly stationary over northern
California, keeping a steady stream of moisture into the Sierra and
northwest Nevada. With clear skies to start the morning, outside of
central NV eastward, it helped to destabilize the atmosphere
further. The 12z and 18z KRNO soundings showed a cap around 500 mb,
which may hold off initial convection until early afternoon, but
will also allow storms to get going faster once it breaks. The HRRR
agrees with this idea with rapid storm development after about 20z,
or 1 pm local time.

When modifying the KRNO sounding, was able to get 500-1000 J/kg of
CAPE and -4 LI, which lines up with forecast model soundings as
well. Forecast soundings are also indicating increasing PWATs
through the day, pushing toward nearly 1" by late afternoon. This
value, climatologically, is indicative of increased flash flood
risk, especially given the fact that storm motions overall will be
less than 10-15 kts. A Flash Flood Watch remains in effect through
this evening for much of northeast California and northwest Nevada,
with a heightened risk for recent burn scars and steep terrain. The
Tahoe Basin and eastern Sierra was kept out of the watch due to the
westerly zephyr afternoon winds helping to push any storms that do
develop eastward. The greatest storm risk today will be locally
heavy rainfall. Gusty outflow winds in excess of 50 mph, small
hail, and frequent lightning area all risks as well. Today may
bring a mix of severe storms and flash flooding based on the
current forecast parameters. Showers and isolated thunderstorms
are likely to continue into the overnight hours as well.

PWATs remain high, just over 1" according to KRNO forecast
soundings, through midweek with the upper low remaining over north
central California. The big question at this time is the amount of
lingering cloud cover. Frequently, we can become clouded over once
the atmosphere becomes that moist, which then ends up limiting
thunderstorm coverage; this was what happened Saturday. Forecast
models and sounding are indicating increasing amounts of CAPE
through Wednesday, however extensive cloud cover could keep this
from being fully realized. Will maintain scattered thunderstorm
coverage in the forecast Monday-Wednesday at this time with
locally heavy rainfall likely to be the greatest threat. -Dawn

.LONG TERM...

Upper low begins to shift eastward by the end of the week with some
increase in southwest flow. This will finally start to bring a
drying trend to the region, however there will be enough lingering
moisture and instability for a few storms to form Thursday and Friday
afternoons, especially near favorable convergence zones. A warming
trend is also on tap for the end of the week going into the weekend,
with high temperatures about 5 degrees above normal.

An upper low moves into the Pacific Northwest coast for the start of
next week which is likely to increase southwest to west winds across
the eastern Sierra and northwest Nevada. The current forecast
position of the low should keep a dry and stable airmass over the
region and thunderstorms are not anticipated. -Dawn

&&

.AVIATION...

Fairly widespread showers and thunderstorms are expected this
afternoon and evening bringing locally heavy rainfall, gusty and
erratic outflow winds of 40 kts or greater, small hail, and frequent
lightning. Storms are expected to form between 19-21z and continue
through approximately 04-06z this evening. A few showers with
isolated thunderstorms may continue through the night. Storms may
obscure terrain and bring localized MVFR-IFR conditions.

Chances for a thunderstorm to pass over a terminal and best timing
for each location today (Sunday) are:

KRNO and KCXP: 60% 20z-01z

KTVL and KTRK: 40% 20z-23z

KMMH: 50% 19z-00z

KLOL and KNFL: 60% 21z-04z

Ongoing wildfires continue to bring hazy conditions to the region,
but the overall flow and recent precipitation has helped to
improve visibility today compared to Saturday. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 10 PM PDT this evening NVZ001-003>005.

CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 6, 2:05 PM PDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Reno NV
205 PM PDT SUN AUG 6 2017

CAZ072-NVZ002-062145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
205 PM PDT SUN AUG 6 2017

...Strong storm over Lake Tahoe...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm over
South Lake Tahoe, moving north at 10 mph.

Very heavy rain, small hail, and winds around 40 mph will be
possible with this storm. Those outdoors on Lake Tahoe or hiking in
the Tahoe area should strongly consider heading indoors now.

Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Tahoe City, Incline
Village, Dagget Pass, Spooner Summit, Glenbrook, Emerald Bay, Crystal
Bay, Zephyr Cove-Round Hill Village, Sugar Pine Point S, Bliss State
Park, Meyers, Kingsbury, Incline Village-Crystal Bay, Zephyr Cove,
Carnelian Bay, Homewood and South Lake Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 3885 11987 3886 12011 3911 12018 3920 12014
      3925 12005 3926 11996 3921 11987
TIME...MOT...LOC 2101Z 183DEG 13KT 3893 11999

MB
Local storm report, Aug 6, 2:19 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       2 NE MEYERS             38.88N 119.98W
08/06/2017  M0.75 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.75 INCHES OF RAINFALL
            IN THE PAST HOUR.

&&

JOHNSTON
Special weather statement, Aug 6, 3:24 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
324 PM PDT SUN AUG 6 2017

NVZ003-062300-
Greater Reno-Carson City-Minden Area NV-
324 PM PDT SUN AUG 6 2017

...HEAVY RAIN ALONG INTERSTATE 80 EAST OF LOCKWOOD...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 13 miles east of Reno, moving northeast at 10 mph.

Very heavy rainfall is occurring with this storm and may cause rapid
reductions to visibility. If traveling in this area...slow down.
Small hail and winds in excess of 30 mph will also be possible with
this storm.

Locations impacted include...
Interstate 80, Derby Dam, Mustang and Patrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3948 11960 3957 11968 3967 11945 3957 11940
TIME...MOT...LOC 2222Z 229DEG 10KT 3955 11956

MB
Special weather statement, Aug 6, 3:38 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Reno NV
338 PM PDT SUN AUG 6 2017

NVZ003-004-062315-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
338 PM PDT SUN AUG 6 2017

...STRONG STORM DEVELOPING NEAR PYRAMID LAKE...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near
Virginia Peak, or 16 miles south of Pyramid Lake, moving northeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Boater should seek safe harbor immediately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3975 11955 3983 11962 4004 11948 3990 11931
TIME...MOT...LOC 2237Z 226DEG 16KT 3982 11955

TF
Special weather statement, Aug 6, 3:55 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Reno NV
355 PM PDT SUN AUG 6 2017

NVZ003-062330-
Greater Reno-Carson City-Minden Area NV-
355 PM PDT SUN AUG 6 2017

...VERY HEAVY RAIN OCCURRING IN PALOMINO VALLEY...

At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sutcliffe, or 18 miles south of Pyramid Lake,
moving northwest at 5 mph.

Very heavy rain, small hail, and winds in excess of 30 mph will be
possible with this storm.

This storm is affecting route 445 and the northern end of Palomino
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3977 11962 3974 11974 3986 11981 3991 11967
      3982 11961
TIME...MOT...LOC 2251Z 157DEG 4KT 3981 11968

MB
Special weather statement, Aug 6, 4:50 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
450 PM PDT SUN AUG 6 2017

NVZ003>005-070115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
450 PM PDT SUN AUG 6 2017

...STRONGER STORMS POSSIBLE FOR RURAL AREAS FROM NORTHERN PYRAMID
LAKE THROUGH GERLACH...

At 445 PM PDT, Doppler radar was tracking a series of stronger
thunderstorms in the vicinity of northern Pyramid Lake, the Smoke
Creek Desert, Gerlach, Empire, and the Black Rock Desert. This area
has the best chances of seeing stronger storms this evening.

Half inch hail, wind gusts around 50 mph, very heavy rain, and areas
of blowing dust will be possible with these storms.

Locations impacted include...
Gerlach, Pyramid Lake, Gerlach-Empire, Old Razorback Mountain,
Empire, Tohakum Peak, Dry Mountain, Sand Pass, Smoke Creek Desert,
Empire Airport, Kumiva Peak, The Needle Rocks, Granite Peak, Juniper
Mountain and Twin Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 4094 11930 4094 11885 4007 11902 4005 11963
      4012 11998 4077 11999
TIME...MOT...LOC 2345Z 000DEG 0KT 4036 11966

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:17 PM PDTSpecial Weather StatementREVDouglas58 min
Aug 5, 7:28 PM PDTSpecial Weather StatementREVDouglas, Lyon, Storey92 min
Aug 6, 2:48 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more18 hr
Aug 6, 12:11 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more79 min
Aug 6, 12:37 PM PDTSpecial Weather StatementREVLyon23 min
Aug 6, 2:05 PM PDTSpecial Weather StatementREV40 min
Aug 6, 3:24 PM PDTSpecial Weather StatementREVStorey36 min
Aug 6, 3:38 PM PDTSpecial Weather StatementREVStorey37 min
Aug 6, 3:55 PM PDTSpecial Weather StatementREVStorey35 min
Aug 6, 4:13 PM PDTFlash Flood WarningREVWashoe3 hr
Aug 6, 4:30 PM PDTAreal Flood AdvisoryREVChurchill, Washoe2 hr
Aug 6, 4:21 PM PDTSevere Thunderstorm WarningREVLassen, Sierra39 min

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.